Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 68, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 6, 2025, 4:20 PM EDT for Essex County, Middlesex County, Suffolk County, Massachusetts. It was in force for 55 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2025, 4:20 PM EDT (20:20 UTC)
- Expired
- Sep 6, 2025, 5:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Essex County, MA, Middlesex County, MA, Suffolk County, MA
The radar
The Boston radar (KBOX), 55 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 4:40 PM EDT | TSTM WND DMG | 3 N Wayland, MA | multiple trees down on Oxbow Rd. relayed by amateur radio. time estimated from radar. |
| Sep 6, 4:45 PM EDT | TSTM WND DMG | Acton, MA | tree down partially blocking Martin Street. Relayed by amateur radio. Time estimated from radar. |
| Sep 6, 4:50 PM EDT | TSTM WND DMG | Weston, MA | tree down across Highland St. |
| Sep 6, 4:52 PM EDT | TSTM WND DMG | Bedford, MA | Tree down on a house on Appletree Lane in Bedford. Time estimated by radar. |
| Sep 6, 4:52 PM EDT | TSTM WND DMG | Bedford, MA | Tree down on a house on Appletree Lane in Bedford. Time estimated by radar. |
| Sep 6, 4:55 PM EDT | TSTM WND DMG | Bedford, MA | trees/wires down. Relayed by amateur radio. |
| Sep 6, 4:58 PM EDT | TSTM WND GST 59 | Bedford Ap, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
526
WUUS51 KBOX 062020
SVRBOX
MAC009-017-025-062115-
/O.NEW.KBOX.SV.W.0068.250906T2020Z-250906T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
420 PM EDT Sat Sep 6 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Suffolk County in eastern Massachusetts...
Southwestern Essex County in northeastern Massachusetts...
Northeastern Middlesex County in northeastern Massachusetts...
* Until 515 PM EDT.
* At 420 PM EDT, a severe thunderstorm was located over Marlborough,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and power lines.
* Locations impacted include...
Boston, Cambridge, Lynn, Newton, Somerville, Framingham, Waltham,
Malden, Medford, Revere, Peabody, Arlington, Everett, Billerica,
Woburn, Chelsea, Chelmsford, Andover, Natick, and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4229 7143 4254 7150 4272 7090 4239 7101
TIME...MOT...LOC 2020Z 250DEG 33KT 4237 7154
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FrankWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:34 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 6, 2:34 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
234 PM EDT Sat Sep 6 2025
.SYNOPSIS...
Strong to severe thunderstorms move through interior Southern
New England through late this afternoon, with weakening
thunderstorms into eastern Massachusetts and Rhode Island early
this evening. Thunderstorms taper to a period of steady light
rain overnight. Cloudy and rainy conditions along with cooler
temperatures are expected for Sunday. Otherwise...much of the
work week looks dry and very pleasant outside the risk for a few
brief showers around mid- week.
&&
.NEAR TERM /THROUGH TONIGHT/...
235 PM Update:
Key Messages:
* Severe thunderstorms expected into western and central MA and
northern CT through 6 PM. Damaging straight line winds,
frequent lightning, heavy rain are the main threats, but a
tornado or two may occur.
* Weakening storms into eastern MA and RI between approx 6-10
PM; more limited/isolated severe weather potential exists for
these storms.
* Overcast with periods of rain showers for the overnight.
Severe Thunderstorm Watch 607 is in effect until 8 PM this
evening for all of northern CT, western to central to
eastern/northern MA (including Boston), and Providence County in
Rhode Island.
Active afternoon is beginning to get underway, as regional
radar is showing a line of strong thunderstorms which primarily
trail from the Berkshires to central NJ, moving towards the
northeast around 40 mph. Some of these storms have already
become severe and a couple in the lower Hudson Valley are
showing signs of rotation.
A relatively uncommon combination of wind shear (both low-
level and through a deep depth) and a moderate degree of
instability (e.g. about 1500 J/kg of CAPE) is present across
much of interior Southern New England, including northern CT and
western/central MA. The ongoing storms will be moving into this
environment between now and 6 PM, and be capable of strong to
damaging straight line winds, frequent lightning, and heavy
downpours. However rather strong low-level rotation (0-1 km
shear of 20-25 kt) will favor a risk for a tornado or two, from
cells ahead of the main line of storms and within the line of
storms itself. Instances of severe weather appear greatest for
northern CT and western and central MA in this timeframe.
Further eastward, into much of eastern MA and northern RI, with
weakening instability, we expect a general downtrend in storm
intensity as the storms move into these areas after 6 PM.
However we can't rule out isolated instances of severe weather
into eastern MA and northern RI. Low level wind shear isn't
quite as pronounced as in interior Southern New England, so the
severe weather threats shift to more of a straight line wind
damage type. Even still, severe weather may prove short-lived
for these areas given the timing, as approaching sundown and
southerly flow off the water leads to a less-unstable setting.
The cold front itself becomes increasingly slow/stalled out
somewhere near or in vicinity of the I-95 corridor. Mainly a
period of steady rain is expected for the evening and overnight,
with a few in-cloud flashes/rumbles of thunder possible; but by
then, the severe weather potential will have ended. Overcast and
cooler temps for the overnight to early Sunday morning period,
with lows in the mid to upper 50s.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages:
* Rain showers linger into Sunday morning, especially across eastern
MA.
* Cooler temps arrive to start off the week.
Sunday and Sunday Night...
Rain showers continue into Sunday morning, with pockets of
moderately heavy rainfall at times, as an anafrontal wave lingers
over southern New England. At this time, expecting heaviest rain
across and southeast of I-95. Rain should move out to sea by late
afternoon or early evening, but the interior should start drying out
late morning or early afternoon. Given the lingering cloud cover and
rain, expecting afternoon high temps to remain in the mid to upper
60 and struggle to reach 70 (with the exception of the outer Cape
and Islands... in the low 70s).
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Messages:
* Mainly dry and pleasant for much of next week with cool night and
mild days
* Offshore low may graze coast midweek, bringing chance for a few
showers Wednesday
Once the rain and storms from the weekend clears with the exit of a
cold front, high pressure builds in over the region once more. 925
mb temperatures generally sit around or just below 10C for the
mornings, then getting to around 15C for daytime temperatures. Highs
through much of the week will likely be mostly in the 70s with some
areas in the upper 60s. A brief warmup over the region is possible
heading into Thursday as 925 mb temps get close to 20C and ensemble
probs for surface temperatures greater than 75 around 50% or higher;
the GEFS has probabilities over Boston, SE MA, and the river valleys
around 20% for temperatures at or above 80F. This warmth will be
short-lived though as another cold front pushes its way through the
region, ushering cooler temperatures in for Friday. Ensembles
indicate that some below normal temperatures may settle into the
region for the end of the week in its wake with highs in the 60s for
most (lower 70s for the CT River Valley).
Much of this period looks quiet aside from a low passing offshore
midweek. This may bring a chance for some showers into eastern MA,
RI, and the Cape and Islands Wednesday through Thursday night.
&&
.AVIATION /19Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update:
Today...Moderate confidence.
Line of strong to severe TSRA moving through western and central
MA and CT between 19-23z. Frequent lightning, heavy rain
reducing visby, and damaging winds are the main threats from
severe thunderstorms. Weakening storms moving into the BED-BOS-
PVD corridor between 22-01z. For the Cape and Islands, mainly
VFR. SW winds 10-15 kt with gusts 25 kt outside of storms.
Tonight...Moderate confidence.
For TAFs east of I-95, TS thru about 02z, then mainly as SHRA
overnight. Areas northwest are low-end VFR through 06z/08z,
then lower to MVFR with pockets of IFR. SSW wind shifts to N
behind the cold front, but the Cape and Islands maintains a SSW
flow overnight.
Sunday...High confidence in trends, moderate confidence in timing.
MVFR to IFR in stratus and periods of SHRA through the morning
hours. Rain begins to taper off with cigs/visbys improving to
VFR into the afternoon. NW to NE winds 5-10 kt.
KBOS Terminal...High confidence in trends, moderate confidence in
timing.
VFR into this afternoon with SW winds gusting between 25 and 30
knots. Possible -SHRA and -TSRA activity after 22z as a line of
storms moves from west to east but they will be weakening on
approach. Front becomes hung up overnight into Sunday morning with
lingering showers and MVFR ceilings.
KBDL Terminal...High confidence in trends, moderate confidence in
timing.
VFR until 18z/19z, after a line of strong to severe thunderstorms
will likely approach from the west. Front becomes hung up overnight
into Sunday morning with lingering showers and MVFR ceilings.
Outlook /Monday through Wednesday/...
Sunday Night through Monday Night: VFR.
Tuesday: VFR. Breezy.
Tuesday Night through Wednesday: Breezy. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
* A Small Craft Advisory: In effect through 8 PM for all waters.
Through Sunday Night...High Confidence.
SW winds 25-30 kt through this afternoon/early tonight, with
seas around 3-5 ft. Weakening thunderstorms moving over the
southern and eastern nearshore waters, though a couple may
produce strong winds and frequent lightning. SMWs may be needed.
Otherwise, winds become NW/N tonight at sub-SCA levels, which
continues into Sunday. Seas 2-4 feet, while seas remain
elevated for the southern waters 3-5 feet.
Outlook /Monday through Wednesday/...
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Monday through Monday Night: Winds less than 25 kt.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ230>237-250-251-254>256.
&&
SYNOPSIS...Loconto/McMinn
NEAR TERM...Loconto
SHORT TERM...McMinn
LONG TERM...Hrencecin
AVIATION...Loconto/Hrencecin
MARINE...Loconto/HrencecinIn the hours before
Local storm report, Sep 6, 3:43 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
343 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg 1 SSE Westfield 42.12N 72.75W
09/06/2025 Hampden MA Amateur Radio
Video confirmation of wires down and on fire
(relayed via amateur radio).
0257 PM Tstm Wnd Dmg Southampton 42.23N 72.73W
09/06/2025 Hampshire MA Law Enforcement
Route 10 closed due to downed trees (relayed
via amateur radio).
0257 PM Tstm Wnd Dmg 1 SSE Southampton 42.22N 72.73W
09/06/2025 Hampshire MA Law Enforcement
Multiple large trees down on power lines
near Clark Street in Southampton (relayed
via amateur radio).
0302 PM Hail 1 SW South Hadley 42.26N 72.58W
09/06/2025 M0.75 Inch Hampshire MA Amateur Radio
0303 PM Hail 3 SW Chicopee 42.15N 72.61W
09/06/2025 M0.75 Inch Hampden MA Amateur Radio
0310 PM Tstm Wnd Gst 1 SE Granby 42.26N 72.52W
09/06/2025 M64 MPH Hampshire MA Public
public report relayed via amateur radio.
0325 PM Hail 4 NW Ashburnham 42.68N 71.94W
09/06/2025 M1.00 Inch Worcester MA Amateur Radio
&&Local storm report, Sep 6, 4:03 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
403 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Tstm Wnd Dmg 2 SW Northampton 42.30N 72.71W
09/06/2025 Hampshire MA Fire Dept/Rescue
Tree down on house (relayed via AR).
0305 PM Tstm Wnd Dmg 1 SE Holyoke 42.20N 72.62W
09/06/2025 Hampden MA Trained Spotter
several large trees down on I-91 (relayed
via AR).
0330 PM Tstm Wnd Dmg Warren 42.21N 72.19W
09/06/2025 Worcester MA Law Enforcement
Tree down on a car on Nelson Street (relayed
via AR).
0330 PM Tstm Wnd Dmg 4 SSE Belchertown 42.22N 72.38W
09/06/2025 Hampshire MA Law Enforcement
several trees and power lines down (relayed
via AR).
&&Local storm report, Sep 6, 4:20 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
420 PM EDT Sat Sep 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Tstm Wnd Dmg 1 NNW New Britain 41.69N 72.80W
09/06/2025 Hartford CT Fire Dept/Rescue
Power lines and tree down through a house
(relayed via AR).
0406 PM Tstm Wnd Dmg 1 N Paxton 42.33N 71.93W
09/06/2025 Worcester MA Fire Dept/Rescue
tree down on a house (relayed via AR).
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:59 AM EDT | Small Craft Advisory | BOX | 16 hr | |
| Sep 6, 2:14 PM EDT | Tornado Warning | BOX | Franklin, Hampshire | 31 min |
| Sep 6, 2:18 PM EDT | Tornado Warning | BOX | Hampden, Hampshire | 42 min |
| Sep 6, 2:29 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 61 min |
| Sep 6, 2:50 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 55 min |
| Sep 6, 2:55 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 35 min |
| Sep 6, 3:01 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 44 min |
| Sep 6, 3:31 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 59 min |
| Sep 6, 3:51 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 54 min |
| Sep 6, 4:05 PM EDT | Tornado Warning | BOX | Middlesex, Worcester | 40 min |
| Sep 6, 4:25 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Middlesex, Norfolk, Worcester | 65 min |
| Sep 6, 4:50 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 55 min |
| Sep 6, 4:55 PM EDT | Special Marine Warning | BOX | 80 min | |
| Sep 6, 5:08 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 52 min |
| Sep 6, 5:21 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Middlesex, Norfolk, Plymouth, Worcester | 54 min |
| Sep 6, 5:44 PM EDT | Special Marine Warning | BOX | 91 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.